Medical questions & health advice by board certified doctors
"Why would my veins become more visible?"
I think that the veins on my arms are more visible all of the sudden. Like they are a darker blue and have gotten bigger. Am I crazy or is there a medical reason this could happen? Should I talk to a doctor?
You are definitely not crazy, although it is possible that this has been something that has been present for a long time or progressing gradually and that you are just noticing now. Each of us has a different color to our skin, and in some of us the color is more translucent and allows the veins to show through more distinctly or prominently. This is not usually a significant medical problem, although there are at least two things that are worth thinking about, as I explain below. First of all, depending on your age, prominent veins may become noticeable. This is because in middle age, the skin starts to thin out as a normal part of the aging process. This can lead to more noticeable veins under the skin. It is important to avoid sun damage to the skin, as this will accelerate this process. Second, there are some medications that can cause accelerated thinning of the skin and lead to vein prominence. In particular steroid medications are the most common offender here, so if you are taking steroids this is definitely something you will want to talk to your doctor about. Also, rarely, the body itself produces too many steroids, something call Cushing syndrome, which your doctor can also rule out.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.